Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Numerical solution of systems of ordinary differential equations with the Tau method: an error analysis
HTML articles powered by AMS MathViewer

by J. H. Freilich and E. L. Ortiz PDF
Math. Comp. 39 (1982), 467-479 Request permission


The recursive formulation of the Tau method is extended to the case of systems of ordinary differential equations, and an error analysis is given. Upper and lower error bounds are given in one of the examples considered. The asymptotic behavior of the error compares in this case with that of the best approximant by algebraic polynomials for each of the components of the vector solution.
    J. H. Freilich & E. L. Ortiz, Simultaneous Approximation of a Function and its Derivative with the Tau Method, Conf. on Numerical Analysis, Dundee, 1975 and Imperial College, NAS Res. Report, 1975, pp. 1-45. C. Lanczos, "Trigonometric interpolation of empirical and analytical functions," J. Math. Phys., v. 17, 1938, pp. 123-199.
  • Yudell L. Luke, The special functions and their approximations, Vol. I, Mathematics in Science and Engineering, Vol. 53, Academic Press, New York-London, 1969. MR 0241700
  • Günter Meinardus, Approximation of functions: Theory and numerical methods, Expanded translation of the German edition, Springer Tracts in Natural Philosophy, Vol. 13, Springer-Verlag New York, Inc., New York, 1967. Translated by Larry L. Schumaker. MR 0217482
  • Eduardo L. Ortiz, The tau method, SIAM J. Numer. Anal. 6 (1969), 480–492. MR 258287, DOI 10.1137/0706044
  • E. L. Ortiz, On the numerical solution of nonlinear and functional differential equations with the tau method, Numerical treatment of differential equations in applications (Proc. Meeting, Math. Res. Center, Oberwolfach, 1977) Lecture Notes in Math., vol. 679, Springer, Berlin, 1978, pp. 127–139. MR 515576
  • E. L. Ortiz, Step by step Tau method. I. Piecewise polynomial approximations, Computers and mathematics with applications, Pergamon, Oxford, 1976, pp. 381–392. MR 0464550, DOI 10.1016/0898-1221(75)90040-1
  • Hilmi Samara, Resolución numérica de ecuaciones diferenciales, Cuadernos del Instituto de Matemática “Beppo Levi” [Notes of the Beppo Levi Institute of Mathematics], vol. 10, Universidad Nacional de Rosario, Facultad de Ciencias Exactas e Ingeniería, Rosario, 1979 (Spanish). Formulación operacional del método tau. [Operational formulation of the tau method]; Notes edited by Graciela G. Garguichevich, Mirta B. Stampella and Aída Taiana and revised by E. L. Ortiz. MR 645356
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC: 65L05
  • Retrieve articles in all journals with MSC: 65L05
Additional Information
  • © Copyright 1982 American Mathematical Society
  • Journal: Math. Comp. 39 (1982), 467-479
  • MSC: Primary 65L05
  • DOI:
  • MathSciNet review: 669640